Summary:One in every 250 newborns is exposed to antiepileptic drugs (AEDs) in utero. Various studies have attributed a teratogenic effect to these AEDs, mainly consisting of major malformations, minor anomalies, intrauterine or postnatal growth failure, and psychomotor retardation. Prospective studies confirm the increased risk of major malformations. The absolute risk of 7–10% is about 3–5% higher than that in the general population. Barbiturates and phe‐nytoin (PHT) are particularly associated with congenital heart malformations, facial clefts, and some other malformations. Valproate (VPA) and carbamazepine (CBZ) are associated predominantly with spina bifida aperta (1–2 and 0.5–1.0% risk, respectively) and hypospadias. Bilateral radial aplasia is a rare but specific effect of VPA. Several studies identified additional risk factors, i.e., high daily AED dosage, high maternal serum AED concentrations, low folate levels, or po‐lytherapy [phenobarbital (PB) plus primidone (PRM) plus PHT or CBZ plus VPA plus PB with or without PHT]. The few prospective studies controlled for socioeconomic factors or that considered parental findings indicate that risk of specific cognitive defects rather than risk of overall mental retardation may be increased, that early growth retardation is followed by a catch‐up growth to normal, and that ocular hypertelorism and nail hypoplasia are the only minor anomalies causally related to PHT exposure. However, no final conclusions can be made. Genetic predisposition to the teratogenic side effects of AEDs plays a role, codetermining the recurrence risk if the woman has previously given birth to a child with a major malformation. The molecular genetic basis of this predisposition is unclear. No tests are yet available for identifying parents or fetuses at particularly high risk. Prevention of teratogenic AED side effects is possible by critical evaluation, before pregnancy, of the woman's need for AED therapy. If AED therapy cannot be avoided, it should be monotherapy with the lowest possible dosage. High peak levels should be avoided by dividing the daily dosage into at least two or three doses. The efficacy of folate supplementation alone in reducing teratogenic risks is unclear. In cases of obvious folate deficiency, treatment is required, but concomitant vitamin B12deficiency should first be excluded or treated. Prenatal diagnosis should be offered. It may consist of fetal ultrasound examination during Week 18–20, and of afetoprotein analysis of amniotic fluid obtained during Week 16 if the mother is receiving VPA or CBZ. This should be discussed with the parents before the pregnancy. The choice of medication is made not only by balancing the therapeutic advantages and teratogenic risks of each AED or AED combination but also by considering the parental attitudes toward prenatal diagnosis and termination of pregnancy.
No takes yet. Share an insight, caveat, or question.
Lindhout et al. (1992) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: